Kansas, 2011Damaging Winds in Kansas, June 13, 2011
June 13, 2011 · NWS ICT · 2 events in 2 counties and zones
A few storms traversed across portions of South Central Kansas and produced some low end severe winds in portions of Sedgwick and Butler counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few storms traversed across portions of South Central Kansas and produced some low end severe winds in portions of Sedgwick and Butler counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 13, 2:15 PM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Jun 13, 2:15 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT MON JUN 13 2011
.DISCUSSION...
FORECAST CONCERNS WILL BE ISOLATED STORM CHANCES TODAY...WITH BETTER
CHANCES IN ERN SECTIONS ON TUE. THEN MAINLY TEMPS LATER IN THE
WEEK.
THIS EVENING AND TONIGHT:
WEAK AREA OF LOW PRESSURE REMAINS OVER SW KS AT THIS TIME...WITH A
WEAK COLD FRONTAL BOUNDARY LOCATED ACROSS CEN KS. MOST OF THE
FORECAST AREA REMAINS UNDER A WARM AIRMASS ALOFT...WHICH IS KEEPING
THE AREA CAPPED. EXPECT THIS TREND TO CONTINUE INTO THIS
EVENING...WITH THIS WARM AIR CAP KEEPING CONVECTION CHANCES AT A
MINIMUM OR NEAR NIL THIS EVENING. FORECAST SOUNDINGS DO SHOW SOME
WEAKENING OF THE CAP BETWEEN 22-02Z NEAR KICT/KHUT BUT LACK OF GOOD
CONVERGENCE SEEMS TO SUGGEST THAT NOTHING MORE THAN AN ISOLATED
STORM IS POSSIBLE THIS EVENING. IF A STORM CAN GET GOING...THINK AN
ISOLATED SVR STORM CHANCE EXISTS...AS AIRMASS BECOMES VERY UNSTABLE
ALONG OR JUST BEHIND THE BOUNDARY ACROSS CEN KS. BULK SHEAR ALSO
SUGGESTS A POSSIBLE MULTICELL TYPE STORM...WITH DAMAGING WINDS THE
MAIN THREAT...GIVEN THE INVERTED-V SOUNDING. BETTER CHANCE OF
STORMS LOOKS TO REMAIN JUST TO THE NORTHEAST OF THE FORECAST AREA IN
NORTHEAST KS...WHERE AIRMASS IS VERY UNSTABLE...AND CAP WILL BE
WEAKER.
DO NOT THINK ANYTHING THAT CAN DEVELOP WILL LAST MUCH AFTER
SUNSET...AS HEATING OF THE DAY ENDS WITH LOW LEVEL JET VEERING INTO
NE KS HELPING A COMPLEX OF STORMS FORM IN THIS AREA.
FOR THE OVERNIGHT HOURS...SOME UNCERTAINTY ABOUT MOVEMENT OF THE
COLD FRONT IN CEN KS...AND WHETHER IT WILL MAKE ANY PROGRESS INTO
SOUTH CEN KS LATE THIS EVE OR OVERNIGHT. NAM/WRF IS THE MOST
AGGRESSIVE IN PUSHING THE BOUNDARY INTO SRN KS...WHILE THE GFS/ECMWF
KEEP IT IN CEN KS UNTIL EARLY ON TUE. NOT SEEING ALOT OF PRESSURE
FALLS BEHIND THE BOUNDARY...SO PREFER THE SLOWER GFS/ECMWF FOR
FRONTAL MOVEMENT...DELAYING ITS SRN PROGRESSION UNTIL EARLY ON TUE.
TUE-WED:
PLACEMENT OF THE BOUNDARY WILL CONTINUE TO BE PROBLEMATIC FOR TUE.
WITH SLOWER GFS/ECMWF IN MIND...THIS WOULD PUT THE BOUNDARY
SOMEWHERE ACROSS THE MIDDLE OF THE FORECAST AREA FOR THE AFTERNOON
HOURS ON TUE. WARM AIR ALOFT WILL AGAIN KEEP MOST CONVECTION AT BEY
UNTIL THE LATE AFTERNOON INTO THE EVENING HOURS. MAIN DIFFERENCE ON
TUE WILL BE AN APPROACHING MID LEVEL SHORTWAVE...WHICH WILL HELP
WEAKEN THE CAP ENOUGH FOR CONVECTION TO TAP INTO A VERY UNSTABLE
AIRMASS EXPECTED TO POOL JUST ALONG OR AHEAD OF THE BOUNDARY...WITH
BULK SHEAR AROUND 40KTS AMPLE ENOUGH FOR A SVR THREAT. THINK
THIS CONVECTION CHANCE WILL BE A LITTLE MORE WIDESPREAD THAN TONIGHT
WITH THE GREATEST AREA OF CONCERN EAST OF THE KANSAS TURNPIKE.
CONVECTION ON TUE NIGHT AND COLD POOLS FROM THE CONVECTION WILL
HELP PUSH THE BOUNDARY FINALLY TO THE SOUTH OF THE FORECAST AREA.
THIS WILL BRING SOME WEAK RIDGING ACROSS THE AREA FOR WED...WITH ANY
CONVECTION CHANCES STAYING TO THE SOUTH OF THE AREA...WITH SEASONAL
TEMPS ON TAP.
THU:
THE DRY CONDITIONS WILL BE SHORT LIVED...AS WARM ADVECTION (WAA)
BRINGS THE BOUNDARY RAPIDLY BACK TO THE NORTH ON THU. THIS WAA WILL
PUSH THE WARM FRONT BACK ACROSS THE AREA FOR THE DAYLIGHT HOURS ON
THU...WITH A CHANCE OF SOME WIDELY SCATTERED AFTERNOON SHRA/TSRA.
WILL KEEP A LOW POP IN FOR THIS CHANCE...WITH SEASONAL TEMPS
EXPECTED.
FRI-SUN:
MID LEVEL HEIGHTS LOOK TO GRADUALLY INCREASE INTO THE
WEEKEND...WHICH WILL LEAD TO WEAK RIDING ACROSS THE FORECAST AREA.
ANOTHER WEAK LOW PRESSURE AREA LOOKS TO DEVELOP OVER SW KS
AGAIN...WITH THE MAIN SYNOPTIC FEATURES STAYING TO THE NORTHWEST OF
THE AREA AND NORTHEAST. SO EXPECTING SFC FEATURES SIMILAR TO THIS
AFTERNOON...WITH MOST OF THE CONVECTIVE CHANCES STAYING TO THE NW
AND NE OF THE AREA. COULD SEE SOME ISOLATED CHANCES IN THE
EXTENDED...BUT PLAN ON LEAVING MOST OF THIS TIME FRAME DRY...EXCEPT
FOR SUN...WHEN WEAK RIDGE GRADUALLY BREAKS DOWN.
KETCHAM
.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THE MAIN CHALLENGE FOR THIS FORECAST IS THE TIMING OF THE COLD
FRONTAL PASSAGE WHICH WENT THROUGH KRSL ABOUT 15Z. WEAK SURFACE
LOW REMAINS IN WESTERN KANSAS AND SHOULD SLOWLY MOVE TO THE
NORTHEAST. THERE ARE MODEL DISCREPANCIES AT WHEN THE FRONT WILL
REACH KSLN AND KHUT WITH CURRENT THOUGHTS TO HAVE THE TRANSITION
TO NORTHERLY WINDS AT KSLN ABOUT 02Z AND KHUT AT ABOUT 6Z.
CONFIDENCE IS NOT HIGH IN EXACT TIMING OF THE FRONT FOR ALL BUT
KRSL WITH IDEA THAT IT MAY NOT BE UNTIL LATER THAN CURRENT
FORECAST. CONTINUAL POSSIBILITIES OF ISOLATED TSRA COULD DEVELOP
ALONG THE COLD FRONT THIS AFTERNOON AND EVENING FOR KRSL...KSLN
AND KHUT...HOWEVER REMAINED WITH TREND TO LEAVE OUT BECAUSE OF
ISOLATION. WRAP AROUND MOISTURE FROM THE MOVEMENT OF THE LOW COULD
BRING IN SOME MVFR CIGS AND REDUCED VIS FOR CENTRAL KANSAS BEHIND
THE COLD FRONT. DUE TO CURRENT CONSISTENCY BETWEEN MODELS OF
DROPPING CIGS AND VIS...DECIDED TO BRING IN JUST TO KRSL FOR THE
LATE NIGHT INTO EARLY MORNING HOURS.
VP
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 71 90 68 90 / 20 10 10 10
HUTCHINSON 69 88 66 89 / 20 10 10 10
NEWTON 69 88 67 88 / 20 10 10 10
ELDORADO 70 90 67 88 / 10 20 10 10
WINFIELD-KWLD 72 93 68 91 / 10 20 20 10
RUSSELL 66 86 63 88 / 20 10 10 10
GREAT BEND 66 88 63 88 / 20 10 10 10
SALINA 68 85 65 88 / 20 10 10 10
MCPHERSON 68 87 66 88 / 20 10 10 10
COFFEYVILLE 71 93 69 89 / 10 20 40 10
CHANUTE 71 90 68 87 / 10 20 30 10
IOLA 71 90 67 87 / 10 20 30 10
PARSONS-KPPF 71 90 68 88 / 10 20 40 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 13, 3:36 PM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
436 PM CDT MON JUN 13 2011
KSZ032-033-047>053-067>072-082-083-091>096-098>100-142145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
436 PM CDT MON JUN 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
ISOLATED STRONG TO SEVERE THUNDERSTORMS COULD DEVELOP THIS EVENING
ACROSS CENTRAL AND SOUTH CENTRAL KANSAS ALONG A SLOW MOVING COLD
FRONT. IF A STORM CAN DEVELOP...DAMAGING WINDS AND LARGE HAIL ARE
THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER ROUND OF SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
CENTRAL KANSAS TUESDAY SPREADING INTO SOUTHEAST KANSAS BY TUESDAY
EVENING AND TUESDAY NIGHT. THE GREATEST THREAT FOR SEVERE WEATHER
ON TUESDAY APPEARS TO BE ALONG AND EAST OF THE KANSAS TURNPIKE.
STRONG THUNDERSTORMS ARE POSSIBLE AGAIN FOR THURSDAY AND SATURDAY
NIGHT.
TEMPERATURES WILL BE ON THE RISE LATE IN THE WEEK AND THROUGH THE
WEEKEND WHERE HEAT INDICES WILL HOVER AROUND 100 ACROSS MUCH OF
THE AREA.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IF A STORM
CAN DEVELOP ACROSS SOUTH CENTRAL AND CENTRAL KANSAS.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
KETCHAM/MWM
In the hours before
Special weather statement, Jun 13, 4:15 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
515 PM CDT MON JUN 13 2011
KSZ067-082-132245-
KINGMAN-RENO-
515 PM CDT MON JUN 13 2011
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST KINGMAN COUNTY...AND THE SOUTHEAST
HALF OF RENO COUNTY...
AT 509 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS FROM NEAR PENALOSA...TO JUST NORTHWEST OF
PRETTY PRAIRIE...AND MOVING NORTHEAST AT 25 MPH.
WINDS TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
KLEINSASSER
Special weather statement, Jun 13, 4:34 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
534 PM CDT MON JUN 13 2011
KSZ067-082-132300-
KINGMAN-RENO-
534 PM CDT MON JUN 13 2011
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST KINGMAN AND SOUTHERN RENO COUNTIES...
AT 528 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CUNNINGHAM...OR 15 MILES EAST OF
PRATT...AND MOVING NORTHEAST AT 25 MPH. MORE STRONG THUNDERSTORMS
WERE LOCATED OVER SOUTH-CENTRAL RENO COUNTY...ALSO MOVING NORTHEAST.
SMALL HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
KLEINSASSER
Special weather statement, Jun 13, 5:20 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
620 PM CDT MON JUN 13 2011
KSZ067-082-083-132345-
KINGMAN-RENO-SEDGWICK-
620 PM CDT MON JUN 13 2011
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHEAST KINGMAN...SOUTHERN AND EASTERN
RENO...AND WESTERN SEDGWICK COUNTIES...
AT 613 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR KINGMAN...AND MOVING EAST TO NORTHEAST AT
35 MPH. MORE STRONG THUNDERSTORMS WERE LOCATED SOUTH OF
HUTCHINSON...AND ALSO WEST OF ANDALE.
PEA SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
KLEINSASSER
Special weather statement, Jun 13, 5:35 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
635 PM CDT MON JUN 13 2011
KSZ067-068-140000-
HARVEY-RENO-
635 PM CDT MON JUN 13 2011
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY AND EASTERN RENO COUNTIES...
AT 632 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BURRTON...OR 10 MILES SOUTHEAST OF
HUTCHINSON...AND MOVING EAST TO NORTHEAST AT 30 TO 40 MPH.
PEA SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
KLEINSASSER
Thunderstorm Wind, Sedgwick
- When
- June 13, 5:35 PM CST
- Where
- Sedgwick County, 3.89 mi SW of Park City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 37.760, -97.370
The report was provided by an off duty National Weather Service Employee.
Thunderstorm Wind, Butler
- When
- June 13, 6:10 PM CST
- Where
- Butler County, 3.82 mi NNW of Towanda
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.850, -97.030
A large tree was reported to be blown down and laying across the road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, June 13 to 30, 20113 deaths · 140 injured · 1 event
- Hail and Damaging Winds in Mississippi, June 13, 20112 deaths · 3 injured · $3.0 million · 1.5 in hail · 8 events
- Hail and Damaging Winds in Mississippi, June 13, 2011$1.1 million · 1 in hail · 36 events
- Tornado and Dust Storm in Arkansas, June 13 to 16, 20114 injured · $86,000 · EF0 · 27 events
- Hail and Damaging Winds in Iowa, June 13, 2011$331,000 · 59 kt wind · 22 events
- Flash Flood and Flood in Iowa, June 13 to 15, 2011$433,000 · 2 in hail · 15 events
- Hail and Damaging Winds in Arkansas, June 13, 2011$575,000 · 1.75 in hail · 3 events
- Tornado and Hail in Arkansas, June 13, 2011$127,000 · EF1 · 9 events
- Lightning Strike in Wyoming, June 13, 2011$200,000 · 1 event
- Wildfire in Texas, June 13 to 19, 2011$200,000 · 1 event
- Damaging Winds in Louisiana, June 13, 2011$151,000 · 50 kt wind · 2 events
- High Wind in Iowa, June 13, 2011$125,000 · 56 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320634, 320635.